A recent study says that pain relievers may cause hearing loss in women

Primary tabs

NEWS
A recent study says that pain relievers may cause hearing loss in women

A new study has revealed that a long-term use of over-the-counter (OTC) pain relievers may be linked with an increased risk of hearing loss, especially in women. Women on ibuprofen or acetaminophen for the extended period are more likely to suffer from hearing loss than those who used analgesics for a year or less.

As per the study conducted by Dr. Gary, although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have significant health implications. Assuming causality, this would mean that approximately 16.2 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use.

In this study, the data from more than 54,000 women, in the Nurse's Health Study was analyzed. It was reported that the more prolonged use of OTC pain medications is potentially linked to higher risk of impaired hearing. However, the study did not prove a cause-and-effect relationship.

Hearing loss is extremely common in the United States and can have a profound impact on quality of life. Finding modifiable risk factors could help identify the ways to lower the risk before hearing loss begins and slow down the progression in those with hearing loss.

The study adds to growing evidence that links the use of pain killers with loss of hearing. However, the exact mechanism remains unknown.

Source:

American Journal of Epidemiology

Link to the source:

http://www.belmarrahealth.com/common-pain-relievers-may-cause-hearing-loss-women/

Original title of the article:

Common pain relievers may cause hearing loss in women

Authors:

Dr. Gary Curhan

Log in or register to post comments